Wyoming, 2019

Damaging Wind in Wyoming, July 31, 2019

July 31, 2019 · NWS UNR · 1 event in 1 county or zone

A thunderstorm briefly became severe over parts of Weston County, producing 60 mph wind gusts in Upton.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe over parts of Weston County, producing 60 mph wind gusts in Upton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 30, 9:57 PM MST, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 30, 9:57 PM MST, 2 hours 20 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1057 PM MDT Tue Jul 30 2019

.DISCUSSION...(This Evening Through Tuesday)
Issued at 201 PM MDT Tue Jul 30 2019

19z surface analysis had high over the Midwest with lee trough
from central MT into eastern CO. Water vapour had shortwave energy
over northwest WY into central MT. Latest mesoanalysis had up to
1KJ/kg MLCAPE over the CWA with 75-125J/kg MLCIN. Effect of
upstream shortwave immediate concern.

This afternoon/tonight, shortwave will move east through CWA with 1-
2KJ/kg MLCAPE forecast as solar insolation peaks. Most guidance
erodes cap enough for surface based convection. 0-6km bulk shear 40-
50kt. Developing small patch of TSRA over north central WY ahead of
shortwave should shift east through this evening and strengthen.
Isolated severe storms should occur, but coverage uncertain given
eventual disposition of cap. Activity will weak later this evening
and then shift east of the CWA by 12z Wednesday. Temperatures will
be near guidance.

Wednesday through Friday, upper ridge over the four corners area
moves little with a series of shortwaves wrapping around it into the
CWA. Notable chunk of monsoonal moisture forecast to drop by the CWA
Thursday with rather high pops for summer warranted, especially
given PWATs of 125-175% of normal and slower movement of storms. Lee
trough from central MT into eastern CO moves little. Cape/shear
will be sufficient for strong storms and perhaps a few severe
storms. Temperatures will be near guidance, but Thursday could end
up being cooler if cloud cover and precipitation gang up.

Saturday into early next week, flow aloft becomes west and then
northwest. Low coverage TSRA possible. Temperatures will be slightly
below normal.

&&

.AVIATION...(For the 06Z TAFS Through 06Z Wednesday Night)
Issued At 1055 PM MDT Tue Jul 30 2019

Isolated to scattered thunderstorms are expected during much of
the rest of the night. Some of the thunderstorms may be severe
with large hail and damaging wind gusts. MVFR conditions will be
possible in any storms; otherwise, VFR conditions are expected
through the period. There is a chance of showers and thunderstorms
again on Wednesday afternoon and evening.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Helgeson
AVIATION...10
Hazardous weather outlook, Jul 30, 3:31 AM MST, 20 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
431 AM MDT Tue Jul 30 2019

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-311300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
431 AM MDT Tue Jul 30 2019 /531 AM CDT Tue Jul 30 2019/

This Hazardous Weather Outlook is for western South Dakota and
northeastern Wyoming.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are expected today and
tonight. Some storms may be strong or severe. However, widespread
severe weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There will be daily chances for thunderstorms. A few strong storms
will be possible, but widespread severe weather is not expected
at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Jul 30, 10:29 PM MST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1129 PM MDT TUE JUL 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     HAIL             7 NNE DWTN GILLETTE     44.39N 105.46W
07/30/2019  E1.00 INCH       CAMPBELL           WY   TRAINED SPOTTER

&&

TJG
Local storm report, Jul 30, 10:31 PM MST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1131 PM MDT TUE JUL 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1113 PM     TSTM WND GST     5 NNW DWTN GILLETTE     44.35N 105.54W
07/30/2019  M53 MPH          CAMPBELL           WY   ASOS

&&

TJG
Special weather statement, Jul 30, 11:05 PM MST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Rapid City SD
1205 AM MDT Wed Jul 31 2019

SDZ012-024-025-WYZ054-056>058-071-310700-
Northern Black Hills SD-Butte SD-Northern Foot Hills SD-Weston WY-
Northern Campbell WY-Northeastern Crook WY-Wyoming Black Hills WY-
Western Crook WY-
1205 AM MDT Wed Jul 31 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BUTTE...NORTHWESTERN
LAWRENCE...EAST CENTRAL CAMPBELL...NORTH CENTRAL WESTON AND CROOK
COUNTIES UNTIL 100 AM MDT...

At 1205 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles east of Colony to 5 miles east of
Rozet. Movement was east at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Northwestern Spearfish, Belle Fourche, Sundance, Upton, Moorcroft,
Pine Haven, Hulett, Nisland, Colony, Beulah, Fruitdale, Alva,
Aladdin, Rozet, Carlile, Warren Peak, Belle Fourche Reservoir, Arpan,
Newell Lake and Devils Tower National Monument.

This includes...
 Interstate 90 in South Dakota between Mile Markers 1 and 11.
 Interstate 90 in Wyoming between Mile Markers 132 and 207.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4428 10542 4490 10429 4488 10314 4406 10469
      4418 10508 4419 10509 4419 10512
TIME...MOT...LOC 0605Z 272DEG 26KT 4485 10405 4427 10509

Calderon
Local storm report, Jul 30, 11:26 PM MST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1226 AM MDT WED JUL 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1224 AM     HEAVY RAIN       1 SSE CARLILE           44.46N 104.79W
07/31/2019  M0.50 INCH       CROOK              WY   TRAINED SPOTTER

            RAINFALL ACCUMULATION FROM THE STORM.

&&

TJG
Special weather statement, Jul 30, 11:47 PM MST, 30 minutes before
Special Weather Statement
National Weather Service Rapid City SD
1247 AM MDT Wed Jul 31 2019

SDZ012-024-025-028-072-073-WYZ056>058-071-310745-
Northern Black Hills SD-Butte SD-Central Black Hills SD-
Northern Foot Hills SD-Southern Meade Co Plains SD-
Sturgis/Piedmont Foot Hills SD-Weston WY-Northeastern Crook WY-
Wyoming Black Hills WY-Western Crook WY-
1247 AM MDT Wed Jul 31 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BUTTE...WEST CENTRAL
MEADE...LAWRENCE...WEST CENTRAL PENNINGTON...NORTHEASTERN WESTON AND
SOUTHEASTERN CROOK COUNTIES UNTIL 145 AM MDT...

At 1247 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles east of Nisland to 10 miles west of
Upton. Movement was southeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Spearfish, Sturgis, Belle Fourche, Lead, Sundance, Deadwood, Upton,
Whitewood, Newell, Nisland, Osage, Saint Onge, Vale, Central City,
Beulah, Fruitdale, Brownsville, Moskee, Four Corners and Buckhorn.

This includes...
 Interstate 90 in South Dakota between Mile Markers 1 and 42.
 Interstate 90 in Wyoming between Mile Markers 160 and 207.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4452 10282 4379 10454 4418 10505 4482 10365
TIME...MOT...LOC 0647Z 302DEG 16KT 4467 10347 4408 10484

Calderon
Local storm report, Jul 31, 12:07 AM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
107 AM MDT WED JUL 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0104 AM     HEAVY RAIN       1 S DEVILS TOWER        44.58N 104.72W
07/31/2019  M1.08 INCH       CROOK              WY   MESONET

            RAIN RECEIVED SINCE MIDNIGHT.

&&

TJG

The radar

The Rapid City radar (KUDX), 144 km away, was scanning. The volume nearest the first event began at 07:17 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Weston

When
July 31, 12:17 AM MST
Where
Weston County, Upton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.100, -104.630

Wind gusts were estimated at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 844698.